advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pinnacle, North Carolina, USA:

My daughter is ten years old and was diagnosed with type 1 diabetes in November 2002. Her blood sugar was 592 mg/dl [32.9 mmol/L] when she was diagnosed. It has been almost three years and she is still not regulated. This summer was the only time she had good blood sugars.

For the past eight weeks my, daughter has been suffering from severe hypoglycemia during the day and hyperglycemia at night. Every day at 9:30 a.m. and 1:30 p.m., her blood sugar drops to the point of not even registering it is so low, or being 19 to 50 mg/dl [1.1 to 2.8 mmol/L]. This happens after the fact that she eats a morning snack and after lunch. For the past two weeks, we stopped her insulin completely during the day. She gets 5.23 units from 9:00 p.m. to 6 a.m. (0.55 units per hour in her insulin pump). This is the only insulin she gets for 24 hours.

This did not solve the problem. Her lows are the same time every day and every night, her sugar spikes between 400 and 500 mg/dl [22.2 and 27.8 mmol/L] at 11:30 p.m. Her blood sugar is 80 to 100 mg/dl [4.4 to 5.6 mmol/L] at 6:30 a.m. every morning. Her endocrinologist has tested her for Addison's disease which was negative. Her C-Peptide test was 0.1, so her pancreas is not working at all. Her thyroid levels are normal and her CBC was good, except her white blood cell count was a little low. I have talked to her teacher at school. My daughter is monitored closely and is not sneaking insulin, which her doctor seems to think she is because that is the only logical answer. She is closely monitored at home, too, and that is not happening here.

I also "experimented" at home and took her pump off for the entire day before she stopped get insulin during the day. Her blood sugars were ranging from 88 to 220 mg/dl [4.9 to 12.2 mmol/L]. The 220 mg/dl [12.2 mmol/L] reading was after eating spaghetti. That night, at 3 a.m. her blood sugar did spike to 307 mg/dl [17.1 mmol/L]. We did not correct her that night and the next morning her sugar was 102 mg/dl [5.7 mmol/L] at 9 a.m. My family is looking for some answers about what could be causing this to happen. Can there be an underlying disease along with the diabetes? Wouldn't her pancreas have to be working to cause such lows? But, what is causing the highs? We are desperate for some help or any advice that you could possibly give to us. We are being forced to watch our little girl suffer and we don't know what to do to help her.

Answer:

This sounds like a frustrating series of events and I am certain that I will be unable to "diagnose" the problem through this forum.

If she has never "been regulated" despite three years of diabetes management, I am unclear why or the circumstances that led to the use of an insulin pump. You do not indicate her insulin-to-carbohydrate ratios for meals and you do not indicate any "correction formula" used.

Depending on her pump, there is a way to download the pump onto a computer and really see and track the doses of insulin given. You can certainly do this manually also.

Often, a helpful maneuver is to hospitalize the patient so as to control for meals and activities and insulin doses and see how the glucose pattern goes. This may be less helpful with someone on a pump as they could conceivably dose themselves when no one is around. On the other hand, the diabetes staff (and YOU) can review the dosing information from the pump to see if there is any "extra" doses given.

How about a little "pump vacation" and put the child back on injections with only ADULTS giving the injections, glucose checks, etc.?

Please continue to work with your pediatric diabetes team.

DS

DTQ-20051012211149
Original posting 18 Oct 2005
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.